Can Probiotics Cause Diarrhea?

Can Probiotics Cause Diarrhea?
Can Probiotics Cause Diarrhea? 4.75/5 (95.00%) 4 votes

Diarrhea may be nothing more than a common side effect when you initially start taking a probiotic. If the diarrhea persists and does not improve, stop taking the supplement and call your doctor because there may be an underlying medical condition. Probiotics are not regulated by the FDA and should only be used while under the guidance of a medical doctor. The use of probiotics is considered generally safe for most people, according to the University of Maryland Medical Center, although its use is not recommended with certain conditions.

Common Side Effect

The University of Maryland Medical Center states that taking more than 1 to 2 billion cells daily of a probiotic can cause an upset stomach, diarrhea and gas. Probiotics help to maintain a healthy balance between good and harmful bacteria in the digestive system. When you suddenly increase the amount of good bacteria, your digestive system may need a few days to adjust to the increase. Most initial side effects of taking probiotics subside within the first three days. If your symptoms continue, your doctor may recommend reducing the daily dose or elimination of the supplement.

Lactose Intolerance

If you’re unable to digest the sugar in milk, called lactose, you may develop diarrhea from using probiotics. Some probiotic supplements contain lactose because they are derived from dairy sources. If you’re lactose intolerant, your digestive system lacks lactase, a digestive enzyme needed to break down lactose into galactose and glucose. Without enough lactase, the milk-sugar enters the colon, where it interacts with bacteria that causes gas, bloating, nausea, vomiting and diarrhea. You may be able to prevent these symptoms by taking a lactase enzyme supplement.

Milk Allergy

If you have a milk allergy, you may not be able to take probiotic supplements. Mayo Clinic warns that people with a diagnosed milk allergy should avoid probiotic supplements. A milk allergy can cause diarrhea and other gastrointestinal symptoms, but it also can lead to a severe allergic reaction. A milk allergy commonly causes nasal congestion, runny nose, shortness of breath, wheezing, coughing, skin rashes, hives and eczema. Stop taking the supplement immediately if you develop any of these symptoms.

Considerations

If you continue to experience diarrhea after you stop taking probiotic supplements, call your doctor. You may have a gastrointestinal disease, such as food poisoning, gastroenteritis or the stomach flu. Drink plenty of liquids when you have diarrhea to prevent dehydration.

Leave a Reply

Your email address will not be published. Required fields are marked *

CAPTCHA image
*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>